hi everyone......i have been having lower stomach pain for about a year now and my Gastro doc last week told me it was IBS.....i do suffer from depression and anxiety and started Effexor 5 weeks ago....i was hoping that it would help my IBS some but my bowel movenments have been weird......i was getting to be regular for a while..once a day......but the past week i either have a hard time going at all or go 2 or 3 times and still feel like i haven't gotten everything out......my lower stomach had also been hurting the last 2 days....i don't know if it my body adjusting to the meds or an IBS flare up.....would taking a supp. like Metamucil help ?..........i already take Accidophilus once a day......
I know its difficult with what youre going through and trying to manage the depression meds, but Im not convinced that meds will prevent IBS.
In my case its identifying as best as I can the foods at fault and second trying to avoid stress whenever possible. If you feel that attack coming, do your best to find somewhere to relax and chill out. Think of it as a good excuse to take some time out for yourself, maybe it will help reduce the pain for you.
Its a long learning curve for all of us, some of the other guys here use various medications, not sure how much success they are having, hopefully they will post too.
I would find out what the side effects of the med you started taking are. Some will cause constipation and vise versa. Drink plenty of water also. I have had iBS for 15 years and when I have alot of stress I am on the toilet for days. http://www.healthboards.com/ubb/dizzy.gif
I'm personally thinking of going to a psychologist myself, I've really needed to my whole life. I don't know if they'll want to put me on anything, but it's a little worrisome. On the one hand, treating the psychological problems might help the IBS. On the other hand, the meds might, as ya'll have suggested, cause constipation, which is my problem as it is. Or weight gain, which I royally don't need because I need to lose 20 or 30 pounds. Or cause sex problems, which is another one of my issues. Heh heh, I can't win.
Depression and anxiety amount to IBS and treating them has been suggested to help with IBS. Have you checked with your doctor the possible side-effects and drug interactions of your medication (if you are taking other meds)? The stomach problems you are now having may be due to them. This might be a passing problem before your system gets used to your med, but I think you should check with your doctor if you are suffering much.
Make sure you get enough of fibre, and that you drink plenty of water. Without enough liquid the fiber won't help! Metamucil might help. You might like Ispaghula husk too, it helps with both pain and Constipation/diarrhoea. Ask your doctor. Good luck to you!
ARTSTAR, I am starting to take effexor too!! I have an anxiety disorder and also ibs, I take a supplement called konsyl and it is working so far! increase your fiber intake it helps! I am only 24 and I know how frustrating this is. hang in there and let me know how you are doing on effexor because I am going to start taking them next week!